Format

Send to

Choose Destination
Ann Afr Med. 2018 Jul-Sep;17(3):156-158. doi: 10.4103/aam.aam_24_17.

Poststroke emotionalism with dacrystic (Crying) episodes - making a case for risperidone.

Author information

1
Department of Medicine, Neurology Unit, University of Benin Teaching Hospital, Benin City, Nigeria.

Abstract

in English, French

Emotionalism is the abnormal expression of emotions like crying and laughing and could follow stroke, traumatic brain injury, multiple sclerosis and amyotrophic lateral sclerosis. Emotionalism has been known to respond therapeutically to different classes of drugs including tricyclic antidepressants like imipramine, Selective Serotonin Reuptake Inhibitors (SSRI) like sertraline and citalopram, anticonvulsants like lamotrigine, dopamine precursors like levodopa and NMDA receptor antagonists like dextromethorphan. Classical antipsychotics are hardly prescribed for emotionalism alone without psychotic features. In this case report, an eighty year old woman with a dominant fronto-temporal infarctive stroke with right faciohemiparesis presented with frequent crying (dacrystic) episodes after a month of onset of stroke and who did not satisfy DSM IV criteria for depression nor had other psychotic features. Serial trial of SSRIs and dextromethorphan/quinidine could not help until risperidone, an antipsychotic was introduced with resolution of crying episodes. The response to risperidone after trial of SSRIs and dextromethorphan/quinidine which are considered the gold standard for post-stroke emotionalism (PSE), could be another therapeutic dimension in the management of emotionalism in general and PSE in particular.

KEYWORDS:

Crying; dacrystic; emotionalism; risperidone; stroke

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center